Missouri, 2014

Tornado and Damaging Wind in Missouri, June 7, 2014

June 7, 2014 · NWS PAH · 4 events in 3 counties and zones

Thunderstorms formed along and ahead of a cold front that extended south from a low pressure center near St. Louis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms formed along and ahead of a cold front that extended south from a low pressure center near St. Louis. A couple of intensifying clusters of thunderstorms with embedded supercells tracked east-southeast into a strongly unstable air mass. One embedded supercell tracked across the New Madrid area with strong rotation, and a tornado was produced as it reached the Mississippi River. The other supercell tracked west and south of Poplar Bluff. Moderately strong deep-layer wind shear coupled with surface dew points in the lower 70's provided a favorable environment for the severe activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 7, 12:40 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 7, 12:40 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
140 PM CDT Sat Jun 7 2014

.SHORT TERM...(Tonight through Monday night)
Issued at 139 CDT SAT JUN 7 2014

We have been monitoring the evolution of a squall line that
originated in south central MO early this morning in association
with an MCV/sfc low. It is currently impacting parts of southeast MO
this afternoon and will be moving into the southern IL and western
KY soon and eventually into SWIN. We had a report of an inch of rain
in 15 minutes and winds gusting to 30 mph from a spotter near
POF...otherwise the convection has remained sub severe.

Latest LAPS data indicates a weak warm frontal boundary from near
St. Louis to middle TN. Instability has been increasing throughout
the day and has allowed convection to sustain itself. In fact, new
convection appears to be forming ahead of the line in parts of
southern IL. SPC has issued an MCD for our area for a potential
watch this afternoon, giving special attention to the convection
from West Plains MO to Ft. Smith AR. Damaging winds and hail,
along with very high rainfall rates will be the main threats. An
isolated short lived tornado is also possible.

We will continue with likely PoPs this evening, but then diminish
from west to east overnight as this system pulls out of the area.
We should see much lower chances of convection on Sunday in the
wake of the aforementioned system. Much of the area may be
convection free. Whatever lull Sunday, will be short lived, as the
GFS/ECMWF bring another mid level disturbance across the area
Sunday night. Best chances will be in the southern half of the area.

Then a more significant upper level low will dig into the plains
Monday and head toward the area late Monday into Monday night.
Therefore, scattered showers and thunderstorms will be a good bet
starting on Monday and lasting through Tuesday...as the system
approaches and then moves across our region. Heavy rainfall looks
to be a good possibility as precipitable waters are running
1.80-1.90 inches. Severe weather is possible, especially on
Tuesday when wind fields are expected to strengthen somewhat.

No real changes in temperatures expected over the next few days.
Highs in the 80s, lows in the 60s.

.LONG TERM...(Tuesday night through Saturday)
Issued at 139 CDT SAT JUN 7 2014

By 00Z Wednesday, the GFS, ECMWF, and GEM are in good agreement that
a cut-off low will be centered over southern Missouri. The slow
progression of this low across the Mid Mississippi River Valley will
keep the potential for showers and thunderstorms in the forecast
Tuesday night into Wednesday. While an isolated strong storm cannot
be ruled out, the main impact during this time should be locally
heavy rain, with precipitable water values 1.50 to 1.75 inches.

As the low weakens and shifts northeast into the Great Lakes
Wednesday night, expect a temporary lull in the chance for showers
and thunderstorms late Wednesday night into Thursday. However,
another ripple of energy in the weak zonal flow pattern is forecast
to move slowly across the region Thursday night into Friday night.
As a result, the chance for showers and thunderstorms will be
somewhat elevated during this time. A transition to mainly dry
weather should occur next weekend, though an isolated mainly
afternoon/evening thunderstorm certainly cannot be ruled out given
the warm and humid air mass in place across the forecast area.

Temperatures through the period will be seasonably warm. Expect lows
each morning in the mid to upper 60s. Afternoon highs will warm from
the lower 80s on Wednesday into the upper 80s by Saturday.

&&

.AVIATION...
Issued at 1232 CDT SAT JUN 7 2014

Low pressure over Missouri will track north of the region through
tonight. The approach of this low and a weak attendant frontal
boundary will result in scattered thunderstorms this afternoon and
evening. A few severe storms are possible later this afternoon and
early this evening. Scattered to broken cumulus will occasionally
restrict ceilings to MVFR, particularly in the vicinity of
thunderstorms. Winds will swing around to the west/southwest tonight
and then north/northwest Sunday morning as dry conditions return.
Will need to monitor the potential development of low clouds and
perhaps some fog late tonight and early Sunday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jun 7, 2:09 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
309 AM CDT SAT JUN 7 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-081000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
309 AM CDT SAT JUN 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST. BEST CHANCES WILL BE FROM
MIDDAY THROUGH LATE EVENING. A FEW SEVERE STORMS CANNOT BE RULED
OUT. PRIMARY HAZARDS WILL BE...LOCALLY DAMAGING WINDS...ISOLATED
MARGINALLY SEVERE HAIL AND PERHAPS BRIEF...SHORT LIVED TORNADOES.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS ONLY A SMALL CHANCE OF STORMS SUNDAY. FOR THE MOST PART A
LULL IS EXPECTED...BEFORE CHANCES GRADUALLY INCREASE SUNDAY NIGHT
THROUGH MIDWEEK. A FEW STRONG...PERHAPS SEVERE STORMS CANNOT BE
RULED OUT. LOCALLY HEAVY RAIN IS ALSO A CONCERN. THE CHANCES FOR
STORMS SHOULD DECREASE LATE IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED.

In the hours before

Special weather statement, Jun 7, 9:50 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 AM CDT SAT JUN 7 2014

MOZ107-071630-
CARTER MO-
1050 AM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY IN SOUTHEAST
MISSOURI UNTIL 1130 AM CDT...

AT 1046 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF WINONA...OR 12 MILES WEST OF
VAN BUREN...MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  VAN BUREN...FREMONT...HUNTER...ELLSINORE AND FREEMONT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 7, 10:48 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1148 AM CDT SAT JUN 7 2014

MOZ107-071730-
CARTER MO-
1148 AM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR CARTER COUNTY IN SOUTHEAST
MISSOURI UNTIL 1230 PM CDT...

AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTH OF VAN BUREN...MOVING EAST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  HUNTER...ELLSINORE AND GRANDIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

The radar

The Paducah radar (KPAH), 61 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Mississippi

When
June 7, 12:50 PM CST to 1:30 PM CST
Where
Mississippi County, Bertrand
Reported by
Trained Spotter
Coordinates
36.920, -89.430

Minor street flooding was reported.

Thunderstorm Wind, New Madrid

When
June 7, 1:45 PM CST
Where
New Madrid County, New Madrid
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.600, -89.530

The roof was blown off one home, and there was shingle damage at another home. Trees and power lines were blown down. A tree fell on a mobile home, trapping a person inside for a short period of time.

Tornado, New Madrid

When
June 7, 2:00 PM CST to 2:12 PM CST
Where
New Madrid County, 6.52 mi SE of New Madrid to 7.75 mi ENE of Linda
Rating
EF1
Path length
3.41 mi
Path width
200 yd
Continued into
Lake, Tn (MEG)
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.522, -89.464

The tornado moved southeast across the Mississippi River from extreme western Fulton County, Kentucky into extreme southeast New Madrid County, Missouri. Hundreds of trees were snapped. Corn fields were flattened. No structures were in the path of the tornado. Peak winds were estimated near 110 mph. The tornado then moved southeast into Lake County, Tennessee.

Funnel Cloud, Butler

When
June 7, 3:21 PM CST
Where
Butler County, 1 mi N of Neelyville
Reported by
Emergency Manager
Coordinates
36.584, -90.500

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2014Every state in 2014This day in weather historyThe tornado archive for Missouri, 2014Warnings in Missouri, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524511, 520104, 520102, 520105.